Horses are individuals in many ways and stools are no exception. Certainly, the size of the horse influences the size of the manure balls, but even this is no hard rule. Color will vary depending on the current diet but an ideal consistency is soft, formed balls. Manure is passed an average of ten to 12 times per day, possibly more often with horses allowed adequate movement 24/7. Changes in manure can be a good indicator of an issue, so guardians should become good “pooper snoopers” and get to know their equine partner’s “normal”.
Consistency is key
Once a horse’s “normal” is established, a change in consistency, whether dry or wet, can be a warning.
- Dry, very firm manure may indicate constipation. Often passed in small amounts, the balls may slightly bounce when they hit the ground. They’re often smaller than normal and may be covered with mucus. The mucus hardens as it dries and looks like a lacquer finish. This is cause for concern.
- Loose, semi-formed stools should not be confused with diarrhea. Horses who are stressed or starting a diet change may show short-term looseness. It is also common when horses are first turned out to fresh spring grass, and in mares who are starting heat. As long as it is short-term, does not smell foul, and the horse is otherwise acting normally, it’s probably not cause for concern.
- Diarrhea is very liquid and often explosive. It should be cause for alarm.
It could be a sign of infection, ingestion of a toxic substance, or other illness. Movements are frequent, may be very foul smelling and soil the legs and tail. Any sign of blood may indicate “infectious colitis”. Get the help of your vet.
Manure can tell you about your horse’s dental balance. Watch for large hay pieces and excessive whole grains. These warrant a visit from a certified dental practitioner.
Some medications can also cause extremely loose stools. Long term use of NSAIDS (non-steroidal anti-inflammatory drugs) such as Bute or Banamine may produce chronic diarrhea by reducing the blood supply to the colon and cecum. Antibiotics may cause acute diarrhea due to the disruption of beneficial gut bacteria. Be sure to provide a good probiotic product during and after antibiotic use.
Don’t worry what your neighbors think. Get out there and become a super pooper snooper! Your horse’s health depends on it.